Mississippi, 2009

Flash Flood and Damaging Wind in Mississippi, July 14, 2009

July 14, 2009 · NWS JAN · 2 events in 2 counties and zones

Showers and thunderstorms associated with a frontal boundary caused some localized wind damage and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms associated with a frontal boundary caused some localized wind damage and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 13, 9:56 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 9:56 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1056 PM CDT MON JUL 13 2009

.UPDATE...TSRA COMPLEX OVER AR TAKING A BIT MORE TIME TO GET
ORGANIZED BUT STILL EXPECTED TO DIVE SEWD OVERNIGHT. LOCAL WRF SUITE
OF MODELS ARE DEPICTING THIS ACTIVITY WITH SEVERAL MEMBERS BRINGING
THE COMPLEX THRU THE DELTA AROUND OR JUST AFTER MIDNIGHT AND INTO W
CENTRAL MS 2-5AM BEFORE IT WEAKENS OVER CENTRAL EARLY TUESDAY. 00Z
RUC SUPPORTS A LITTLE SLOWER EVOLUTION AND THESE RUNS ARE ACTUALLY
GETTING MORE IN LINE WITH GFS HANDLING. HAVE TRIMMED POPS FOR SRN MS
OVERNIGHT TRYING TO DEPICT THE INCOMING COMPLEX A LITTLE BETTER WITH
50/50 VALUES IN NWRN CWFA. HAVE ALSO BOOSTED POPS AND LOWERED MAXES
FOR TUESDAY AS 18Z NAM/GFS RUNS COMING IN MUCH WETTER/SLIGHTLY
COOLER. NO CHANGE TO HEAT ADVISORY FOR NOW BUT WE COULD BE WATCHING
THE RETROGRADING UPPER ANTICYCLONE TAKING SHAPE MORE IN LINE WITH THE
ECMWF WHICH CARVES OUT A MAJOR LONGWAVE TROUGH OVER THE GREAT LAKES
AND MS VALLEY BY FRIDAY. /40/

PORTIONS OF THE PREVIOUS DISCUSSION: ANOTHER ELEMENT OF THE FORECAST
TO DISCUSS IS THE HEAT ADVISORY...WHICH HAS NOW BEEN SCALED BACK TO
MAINLY LOCATIONS WEST OF THE MISSISSIPPI RIVER. HERE...TEMPERATURES
WILL HAVE THE BEST OPPORTUNITY TO CLIMB UP NEAR THE CENTURY MARK WITH
HEAT INDICES RANGING BETWEEN 105-108 DURING THE AFTERNOON HOURS.
FURTHER EAST...DUE TO A COMBINATION OF CLOUDS...AFTERNOON CONVECTION...
AND WET GROUND CONDITIONS DUE TO MONDAYS GOOD COVERAGE OF SHOWERS
AND THUNDERSTORMS...TEMPERATURES LOOK TO ONLY CLIMB UP INTO THE LOWER
TO MID 90S. IN THESE AREAS THOUGH...HEAT INDICES IN SEVERAL PLACES
WILL STILL HOVER AROUND TO JUST ABOVE 100.

THE PREVIOUS LONG TERM FORECAST DISCUSSION FOLLOWS BEGINNING WITH
WEDNESDAY. /19/

&&

.AVIATION...VFR CONDITIONS CURRENTLY BEHIND EARLIER MONDAY SHRA/TSRA
ACTIVITY. ANOTHER DISTURBANCE IN THE OZARKS WAS SETTING OFF ADDITIONAL
TSRA THAT WILL TRACK SEWD INTO ERN AR AND OUR DELTA REGION BEFORE 3 AM.
THIS COMPLEX SHOULD DRIVE INTO CENTRAL MS BY 09Z OR SO. AWAY FROM
ANY THUNDERSTORM ...BROKEN CEILINGS WILL STAY WELL ABOVE 5 KFT UNTIL
AFTER 08Z WHEN MVFR CONDITIONS DUE TO VISIBILITY RESTRICTIONS BEGIN
TO DEVELOP...ESPECIALLY IN AREAS THAT RECEIVED RAIN MONDAY. THE
FOG/MIST SHOULD DISSIPATE BY 14Z AND VFR CONDITIONS WILL RESUME UNTIL
SHRA/TSRA REDEVELOP. RAIN COVERAGE TUESDAY COULD IMPACT MOST OF THE
CENTRAL AND ERN TAF SITES AT ONE POINT OR ANOTHER DURING THE COURSE OF
THE DAY. /40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  91  75  95 /  52  44  29  29
MERIDIAN      70  91  73  95 /  19  49  29  27
VICKSBURG     74  93  74  95 /  38  33  22  25
HATTIESBURG   74  91  75  95 /  13  55  31  49
NATCHEZ       74  94  75  93 /  20  43  19  32
GREENVILLE    75  94  75  98 /  53  37   8  11
GREENWOOD     72  90  75  97 /  53  39  12  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 PM CDT TUESDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Jul 13, 2:33 PM CST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT MON JUL 13 2009

MSZ018-019-025>066-072>074-142045-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-
KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
333 PM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

A FEW STORMS MAY BECOME STRONG TUESDAY AFTERNOON AND EVENING. WIND
GUSTS TO 50 MPH WILL BE THE PRIMARY CONCERN. HOWEVER...HEAVY DOWNPOURS
MAY LEAD TO LOCALIZED FLOODING AND PONDING OF WATER ON ROADWAYS AND
OTHER LOW LYING AREAS. FREQUENT DANGEROUS LIGHTNING CAN ALSO BE
EXPECTED. OUR WARM MOIST AIRMASS WILL DESTABILIZE WITH DAYTIME
HEATING TUESDAY AND COMBINE WITH ANOTHER DISTURBANCE DROPPING IN FROM
THE NORTHWEST TO RESULT IN THE DEVELOPMENT OF STRONG THUNDERSTORMS.

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON
AND EVENING AS AN UNSTABLE AND HUMID AIRMASS COMBINES WITH A SLOW
MOVING FRONT AND UPPER LEVEL DISTURBANCE. PENNY TO QUARTER SIZED
HAIL AND DAMAGING WINDS WILL ALL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THURSDAY.

ARZ074-075-LAZ007>009-015-016-023>026-142045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
333 PM CDT MON JUL 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND
EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE WESTERN HALF OF
THE AREA TUESDAY THROUGH THURSDAY. HEAT INDICES WILL LIKELY TOP OUT
BETWEEN 105 AND 110 DEGREES EACH DAY. HEAT ADVISORIES WILL LIKELY BE
EXTENDED ACROSS THE AREA FOR THIS PORTION OF THE WORK WEEK. AN
EXCESSIVE HEAT WARNING MAY BE NEEDED FOR A PORTION OF THE AREA BY
WEDNESDAY IF DANGEROUS HEAT INDICES CAN BE REACHED AND TOP 110
DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON
AND EVENING AS AN UNSTABLE AND HUMID AIRMASS COMBINES WITH A SLOW
MOVING FRONT AND UPPER LEVEL DISTURBANCE. PENNY TO QUARTER SIZED
HAIL AND DAMAGING WINDS WILL ALL BE POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

The radar

The Little Rock radar (KLZK), 157 km away, was scanning. The volume nearest the first event began at 09:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
July 14, 3:05 AM CST
Where
Bolivar County, 0.9 mi SW of Wright
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.870, -91.010

Several trees were blown down between Rosedale and Gunnison.

Flash Flood, Hinds

When
July 14, 6:50 AM CST to 7:45 AM CST
Where
Hinds County, Jackson Hawkins Fld to 1.83 mi NNE of Jackson Hawkins Fld
Cause
Heavy Rain
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.330, -90.220

Locally heavy rain caused several streets in Downtown Jackson to flood and one road was closed due to several feet of water covering it. In this area, a vehicle was stranded. Additionally, one business was flooded by a few inches of water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2009Every state in 2009This day in weather historyWarnings in Mississippi, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186636, 186638.